Send to:

Choose Destination
See comment in PubMed Commons below
Blood. 2001 Sep 1;98(5):1614-5.

Increased risk of deep-vein thrombosis in patients with multiple myeloma receiving thalidomide and chemotherapy.

Author information

  • 1Central Arkansas Veterans Healthcare System and the University of Arkansas for Medical Sciences, Little Rock, AR, USA.


The occurrence of deep-vein thrombosis (DVT) in patients with newly diagnosed multiple myeloma, who were randomly assigned to receive identical induction chemotherapy with or without thalidomide, are reported in this study. The 2 study arms were comparable with respect to key myeloma prognostic factors and known risk factors for DVT. One hundred patients received induction chemotherapy including 4 cycles of continuous infusion of combinations of dexamethasone, vincristine, doxorubicin, cyclophosphamide, etoposide, and cisplatin, and each patient completed at least one induction cycle. DVT developed in 14 of 50 patients (28%) randomly assigned to receive thalidomide but in only 2 of 50 patients (4%) not given the agent (P =.002). All episodes of DVT occurred during the first 3 cycles of induction. Administration of thalidomide was resumed safely in 75% of patients receiving anticoagulation therapy. Thus, thalidomide given in combination with multiagent chemotherapy and dexamethasone is associated with a significantly increased risk of DVT, which appears to be safely treated with anticoagulation and does not necessarily warrant discontinuation of thalidomide.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk